Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Quad Cities, IA

June 19, 2019Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 19, 2019, 10:13 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 10:13 AM CDT (15:13 UTC)
Expired
Jun 19, 2019, 4:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:36 AM CDTHEAVY RAIN 1.61 W Industry, IL3 HOUR TOTAL.
Jun 19, 11:45 AM CDTFLASH FLOOD1 S Carthage, ILLAW ENFORCEMENT REPORTED THAT FEW ROADS ACROSS THE COUNTY HAD TO BE CLOSED DUE TO WATER OVER THEM. THE WATER HAS RECEDED AND MOST ROADS ARE OPEN AT THE CURRENT TIME. TIME OF ROAD CLOSURES ARE ESTIMATED IN THIS LSR.
Jun 19, 12:42 PM CDTFLASH FLOOD2 W New Philadelphia, ILREPORT OF HIGHWAY 41 CLOSED DUE TO 5 TO 6 INCHES OF FAST MOVING WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS53 KDVN 191513
FFWDVN
ILC067-109-192100-
/O.NEW.KDVN.FF.W.0039.190619T1513Z-190619T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1013 AM CDT Wed Jun 19 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Hancock County in west central Illinois...
  McDonough County in west central Illinois...

* Until 400 PM CDT.

* At 1006 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. At 950 AM CDT, a spotter 
  reported that water was flowing off fields and streams are 
  bankfull in southern Hancock County. One to two inches of rain has 
  fallen. Flash flooding of rural creeks and streams as well as 
  urban areas is expected to begin shortly. 

* Some locations that will experience flooding include...
  Macomb, Fort Madison, Keokuk, Carthage, Nauvoo, Bushnell, Hamilton,
  Warsaw, Colchester, La Harpe, Dallas City, Blandinsville, Augusta,
  Bowen, Industry, Good Hope, Prairie City, Bardolph, West Point and
  Ferris.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. 

Some creeks and streams that can experience flooding are Bear Creek, 
Slater Creek, La Harpe Creek, Troublesome Creek, East Fork Creek, 
Camp Creek, and Grindstone Creek. Rapid rises of the La Moine River 
are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4020 9151 4035 9146 4040 9137 4050 9136
      4055 9141 4061 9134 4064 9126 4063 9045
      4028 9045 4028 9091 4019 9091

$$

14
2 follow-up statements
605 
WGUS73 KDVN 191822
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
122 PM CDT Wed Jun 19 2019

ILC067-109-192100-
/O.CON.KDVN.FF.W.0039.000000T0000Z-190619T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
122 PM CDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
HANCOCK AND MCDONOUGH COUNTIES...

At 119 PM CDT, local law enforcement reported roads closed due to 
flash flooding. Two to three inches of rain have already fallen. 
Flash flooding is ongoing across the area.  Many of the area fields 
have been reported as covered in water, when these fields start to 
drain they will cause more areas to flood, especially area creeks, 
streams and rural roads.

Some locations that will experience flooding include...
Macomb, Fort Madison, Keokuk, Carthage, Nauvoo, Bushnell, Hamilton,
Warsaw, Colchester, La Harpe, Dallas City, Blandinsville, Augusta, 
Bowen, Industry, Good Hope, Prairie City, Bardolph, West Point and 
Ferris.

Some creeks and streams that could experience flooding are Bear 
Creek, Slater Creek, La Harpe Creek, Troublesome Creek, East Fork 
Creek, Camp Creek, and Grindstone Creek. Rapid rises of the La Moine 
River are also possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4020 9151 4035 9146 4040 9137 4050 9136
      4055 9141 4061 9134 4064 9126 4063 9045
      4028 9045 4028 9091 4019 9091

$$

Gibbs
980 
WGUS73 KDVN 192103
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
403 PM CDT Wed Jun 19 2019

ILC067-109-192106-
/O.EXP.KDVN.FF.W.0039.000000T0000Z-190619T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
403 PM CDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR HANCOCK AND MCDONOUGH COUNTIES WILL
EXPIRE AT 400 PM CDT...

The threat for widespread heavy rain has ended. Both counties have 
reported that water issues in urban areas as well as over rural 
roads have improved from earlier in the day. More light to moderate 
rain will move across the previously warned area through early 
evening with up to an additional half inch of rainfall possible, but 
flash flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures and don't drive onto 
roads still covered by water.

LAT...LON 4020 9151 4035 9146 4040 9137 4050 9136
      4055 9141 4061 9134 4064 9126 4063 9045
      4028 9045 4028 9091 4019 9091

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:18 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 6:18 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
618 AM CDT Wed Jun 19 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 309 AM CDT Wed Jun 19 2019

A complicated conglomeration of mesoscale features is found over the
Plains and Midwest this morning, with a mid level short wave moving
slowly east over northern Missouri, and several significant areas of
convection merging into what should be a large complex in eastern OK
and southeast KS early this morning. This mess is not really handled
well by any set of guidance, and the forecast today will largely be
based on on extended nowcasting techniques.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 309 AM CDT Wed Jun 19 2019

To begin today's period, the band of elevated showers found
northeast of the Missouri short wave will be the focus of pops, with
categorical pops lingering through around 12z north and west, then
decreasing as all model data suggests this lift will weaken, and
moisture should focus farther south. What is not certain today, is
how far north the moisture will spread from the slow moving and
somewhat closed circulation coming east across northern MO. Models
vary greatly on this, and that is leading to low confidence on the
path of the rains, which could be rather significant due to the
long duration of moderate rates. For now, radar and satellite
support this band moving through our southern 1/3 of counties, with
a northern edge near I-80 late this morning and afternoon. I do
believe we will see extensive cloud cover, and highs limited to the
upper 60s to lower 70s, which is cool enough to keep CAPE values low
and for that reason, despite high levels of moisture, it seems rates
should not exceed 0.30 / hour outside of isolated heavier showers.
That should keep the threat for flash flooding low enough that I
don't feel a flash flood watch is needed this event.  Tonight, the
rains should push into central Illinois by 9 PM, and this should
allow for some clearing and northeast cool advection to take place,
which is largely due to Lake Michigan's influence.

I'm not certain on clearing tonight, but if we do clear out in the
light winds, ground fog may be a concern.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 309 AM CDT Wed Jun 19 2019

The main forecast concern are the chances of precipitation through
the period and heavy rain. Models are consistent in the overall
synoptic pattern but agreement is low on the placement of features
and precipitation.

The long term period begins with a closed upper level low moving
into the Pacific Northwest or into southwestern British Columbia
with zonal to northwest flow at 500 mb across the CONUS. As this it
upper level low moves along the Canadian/US border, it is forecast
undercut ridging over the Northern Canadian prairie provinces
creating a Rex Block. This block breaks down by Friday allowing
energy rotating around the closed 500 mb low in the Northern Plains
to break off and dig a deep trough over the western US and ridging
over the Southeast which will help to pump warm, humid air northward
into the region. This will result in southwesterly flow aloft into
the Upper Midwest or Great Lakes through Sunday and potentially into
early next week. Numerous pieces of shortwave energy are expected to
 eject out of this trough and move into the region Thursday night
through next Tuesday. The end result will be several rounds of
showers and thunderstorms through the long term period. This will
also bring potentially heavy rainfall to the area and the potential
for several rounds of severe thunderstorms. There will definitely be
dry periods in the forecast with riding occurring the wake of the
stronger shortwaves.

Shortwave ridging will quickly move across the area on Thursday
bringing a dry period to the area ahead of a strom system for Friday
and Saturday. Temperatues on Thursday will be below normal with
widespread mid to upper 70s.

Currently, modals show increasing heat and moisture into Iowa
Friday into Saturday with precipitable water 150 to 175 percent of
normal and temperatures into the mid to upper 80s by Saturday. This
will increase instability across the region along with increasing
deep layer shear so Friday and Saturday will need to be watched for
potential severe weather and also heavy rainfall.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 615 AM CDT Wed Jun 19 2019

Rain will spread over all of southeast Iowa and Illinois today,
and with that, cigs will lower to MVFR. This process will begin
at 12z, and fall through the mid morning hours, with occasional
visibility below 3 miles possible. Thunder is possible today as
well, mainly south of Highway 34. Winds will be light northeast,
and nearly calm tonight. If clouds do clear out after rain ends
this evening, fog may be a threat for Thursday morning. For now, I
am continuing the cloud cover, as it seems the most likely
outcome.

&&

.HYDROLOGY...
Issued at 1130 AM CDT Tue Jun 18 2019

The Mississippi River continues a general slowed up rate of fall
at most sites as increased flow from heavy rain to the north last
weekend makes it's way downstream. But with the falling trends,
sites LD 15 in Rock Island and LD 16 Illinois City will still drop
below the flood stage finally on Wednesday. Other sites further
downstream will either drop below flood stage or out of moderate
flood category through Friday. River flood warnings on the Rock
River at Joslin and Moline, as well as the Iowa River at Marengo
have been recently cancelled as the rate of rise at those sites
has or will fall short of their respective flood stages.

Looking ahead, the pattern still appears will become quite active
with periodic rounds of showers and thunderstorms later this week
and into the weekend. Locally heavy rain may fall south of
Interstate 80 or Hwy 34 on Wednesday, but better chances for more
widespread rains may come later Friday and portions of the weekend.
The potential heavy rain in the south on Wednesday may bring about
rises on portions of the Des Moines River, the La Moine River near
Colmar and Fox River at Wayland.

While it is too early to determine rainfall amounts and where the
heavy swaths may lay out, the coming synoptic pattern suggests the
potential for occasional rounds heavy rainfall which may cause rises
again on some of the rivers, or at least slowing or stalling current
falling river trends. There are signs that gulf moisture will be
transported into the area to fuel storm clusters, so besides the run-
off and possible river rises, flash flooding will also eventually be
possible due to saturated soils.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Cousins
AVIATION...Ervin
HYDROLOGY...12
Hazardous weather outlook, Jun 19, 3:37 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
337 AM CDT Wed Jun 19 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
337 AM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Rain will fall over much of the area today through this evening,
with heavy rain possible south of Interstate 80 this afternoon and
evening. Rain amounts over 1 inch are possible which may lead to
ponding of water and roads and full ditches. There is also a chance
for a few weak thunderstorms south of Interstate 80 this afternoon.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Several rounds of showers and thunderstorms are possible Friday
through Tuesday. It is still too early to determine the severe
weather potential from any of these events. Heavy rainfall is
also possible which could result in new rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Please report rainfall amounts greater than 1 inch.

Ervin/Cousins

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:11 AM CDTFlash Flood WatchDVNHancock, McDonough11 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.